Alert archive / New York / Flash Flood Warnings in 2018

Flash Flood Warning 31, NWS New York, NY

August 14, 20184 counties in New York

NWS New York, NY issued this flash flood warning at Aug 14, 2018, 4:01 PM EDT for 4 counties in New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2018, 4:01 PM EDT (20:01 UTC)
Expired
Aug 14, 2018, 4:49 PM EDT
In force
48 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Bronx County, NY, Kings County, NY, New York County, NY, Queens County, NY

The radar

The Philadelphia radar (KDIX), 93 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1172 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

998 
WGUS51 KOKX 142001
FFWOKX
NYC005-047-061-081-142130-
/O.NEW.KOKX.FF.W.0031.180814T2001Z-180814T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
401 PM EDT TUE AUG 14 2018

The National Weather Service in Upton NY has issued a

* Flash Flood Warning for...
  Queens County in southeastern New York...
  Bronx County in southeastern New York...
  Kings County in southeastern New York...
  New York (Manhattan) County in southeastern New York...

* Until 530 PM EDT.

* At 400 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Flushing, Mott Haven, East Tremont, RFK Bridge, Midtown Manhattan,
  Laguardia Airport, Jackson Heights, Astoria, Lower East Side, East 
  Village, SoHo, Co-op City, Brooklyn Heights, Battery Park and Park 
  Slope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4063 7405 4066 7403 4068 7403 4068 7405
      4069 7406 4071 7404 4071 7403 4072 7402
      4075 7402 4081 7396 4089 7381 4088 7379
      4076 7382 4061 7405

$$

JM
1 follow-up statement
305 
WGUS71 KOKX 142049
FFSOKX

Flash Flood Statement
National Weather Service New York NY
449 PM EDT TUE AUG 14 2018

NYC005-047-061-081-142058-
/O.CAN.KOKX.FF.W.0031.000000T0000Z-180814T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Queens NY-Bronx NY-Kings NY-New York (Manhattan) NY-
449 PM EDT TUE AUG 14 2018

...THE FLASH FLOOD WARNING FOR QUEENS...BRONX...KINGS AND NEW YORK
(MANHATTAN) COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4063 7405 4066 7403 4068 7403 4068 7405
      4069 7406 4071 7404 4071 7403 4072 7402
      4075 7402 4081 7396 4089 7381 4088 7379
      4076 7382 4061 7405

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:03 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 14, 2:03 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service New York NY
203 PM EDT Tue Aug 14 2018

.SYNOPSIS...
A slow moving low pressure system will be in the vicinity
today, then exit eastward tonight. Weak high pressure will then
slide across Wednesday into Thursday night. This will give way
to a frontal system and low pressure late Friday or Friday
night. Weak high pressure builds to the north this weekend and
into next week as a frontal boundary remains stalled just south
of the area.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and isolated thunderstorms continue to move into western
portions of the forecast area - over northeastern NJ and
southern NY. A few areas have seen over a quarter of an inch of
rainfall thus far. The upper low's forward/eastward progression
will keep cells moving and help mitigate flash flooding threat.
Thunderstorms not expected to become severe, but cannot rule out
a isolated strong wind gust.

There is a moderate risk for rip current development today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Showers and storms exit east tonight with the low aloft and a
surface trough shifting out of the tri-state area. Dry for the late
night hours, and dewpoints will be dropping into the 60s.

For Wednesday, partly to mostly sunny with high pressure ridging.
Forecast 850mb temps are 16-17C, and with a westerly flow, highs in
the upper 80s to low 90s across most spots. The westerly flow and
dewpoints aloft should help mix out surface dewpoints in the
afternoon, so have gone slightly below guidance. Heat indices should
therefore be just a degree or two higher than the actual
temperature. Spotty 95 degree heat index values could occur in the
city and immediate surrounding suburbs, but not enough coverage for
heat advisory consideration.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Aloft, ridge builds ahead of next shortwave Wednesday night through
Friday. The shortwave will result in lowering heights across the
northeast this weekend before ridge builds Monday.

At the sfc, high pressure builds Wednesday night-Thursday. An area
of low pressure then tracks across the Great Lakes region Thursday
night and Friday, passing to the north. A warm front lifts to the
north ahead of the low early Friday, followed by a cold front that
looks to pass Friday night or early Saturday per global model
consensus.

The front slowly traverses across the area Saturday, and remains
stalled just south of the area Sat night-Monday as waves of low
pressure ride along it. In the meantime, weak high pressure builds
to the northwest.

As for sensible weather, dry conditions Wed night-Thursday will give
way to an increasing chance for showers/thunderstorms Friday and
into Friday night. With marginal instability in place, thunder
mention remains in the forecast, and cannot rule out heavy downpours
as PW values rise and exceed 2 inches as progged by global models.

In general, dry conditions are anticipated later Saturday through
Monday, with perhaps an isolated shower/thunderstorm through this
period.

As for temps, Thursday will be a hot day with many locations
reaching or exceeding 90 degrees. Even coastal locations should
reach 90 with westerly flow expected.

This could result in heat indices in the middle 90s. On Friday,
temps will be warm to hot, but more cloud cover and southerly flow
ahead of the cold front should keep 90 degree temperature readings
confined to NYC metro, and metro NJ.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
An upper level low will approach and move across the region
tonight. Weak high pressure will build into the region on
Wednesday.

Mainly VFR for the remainder of the TAF period, except MVFR or
even IFR conditions may develop in areas of showers and/or
thunderstorms. Any of these showers will be capable of
producing locally heavy rainfall along with gusty/erratic winds.
The best chance for showers and thunderstorms will be through
about 00z.

S-SW flow around 10 kt with a few gusts 15-18kt at the NYC
metros and KISP today. Winds become westerly tonight behind any
storms, with VFR re-developing everywhere.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Showers or thunderstorms may briefly lower
conditions to IFR.

KLGA TAF Comments: Showers or thunderstorms may briefly lower
conditions to IFR.

KEWR TAF Comments: Showers or thunderstorms may briefly lower
conditions to IFR.

KTEB TAF Comments: Showers or thunderstorms may briefly lower
conditions to IFR.

KHPN TAF Comments: Showers or thunderstorms may briefly lower
conditions to IFR.

KISP TAF Comments: Showers or thunderstorms may briefly lower
conditions to IFR.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wednesday afternoon-Thursday...Mainly VFR.
.Friday...MVFR or lower conditions possible in late day/evening
showers/tstms from the NYC metros north/west.
.Saturday and Sunday...sub-VFR in showers and thunderstorms.

&&

.MARINE...
Winds and seas will remain below SCA levels today although any tstms
that develop could produce locally hazardous conditions. A brief
period of increasing southwesterly flow tonight into early Wednesday
could produce waves close to 5 ft, but will hold off on any SCA
issuance.

Winds and seas remain relatively tranquil Wednesday night through
Thursday night as weak high pressure builds. Southerly winds
increase somewhat Friday into Friday night ahead of low pressure and
a cold front. At this time, expect winds to remain below 25 kt, and
seas to remain just below 5 ft over the ocean waters. Non ocean
waters remain safely below SCA thresholds.

On Saturday, winds lighten as they shift to the west behind the
front, and seas will subside.

&&

.HYDROLOGY...
Rainfall amounts through tonight should average below a half
inch, however locally up to an inch or two of rain is possible
in any heavier showers and/or thunderstorms. Any area that does
experience locally heavy rainfall, given wet antecedent
conditions, could experience localized flash flooding.

An approaching frontal system could produce showers/tstms with heavy
rain Friday afternoon and evening. Given PW increasing to over 2
inches and deep layer SW flow nearly parallel to the approaching
frontal boundary, there is potential for heavy rain with individual
cells and also training of cells, mainly from the NYC metro area
north/west.

&&

.TIDES/COASTAL FLOODING...
Astronomical tide levels will be very close today and again tonight.
As such, will issue a coastal flood statement for tidal locations
along southern Nassau, and southern Queens, along the south shore
back bays. This is based on what was observed with the earlier high
tide cycle.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JC/PW
NEAR TERM...KGM
SHORT TERM...JC
LONG TERM...PW
AVIATION...BC
MARINE...JC/PW
HYDROLOGY...JC/PW
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Aug 14, 3:43 PM EDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
343 PM EDT Tue Aug 14 2018

NYZ178-179-151945-
Southern Queens-Southern Nassau-
343 PM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This Afternoon and Tonight.

Coastal waters will near minor flooding during high tide tonight for
tidal locations along southern Nassau and southern Queens, along the
south shore back bays.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176-177-151945-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-
343 PM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

An isolated risk for flash flooding exists this afternoon and
evening as showers and thunderstorms could produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-151945-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
343 PM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

KGM

In the hours before

Special weather statement, Aug 14, 2:29 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service New York NY
229 PM EDT TUE AUG 14 2018

NYZ067-141930-
Orange-
229 PM EDT TUE AUG 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORANGE COUNTY...

At 229 PM EDT, a strong thunderstorm was located over Newburgh,
moving northeast at 25 mph.

Hail up to a half inch is possible with this storm.

This storm will remain over mainly rural areas of northeastern Orange
County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4160 7409 4161 7407 4158 7405 4159 7395
      4153 7400 4150 7399 4146 7400 4144 7398
      4139 7402 4159 7424 4160 7422 4158 7413
      4161 7413
TIME...MOT...LOC 1829Z 227DEG 22KT 4149 7401

JP
Special weather statement, Aug 14, 3:27 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service New York NY
327 PM EDT TUE AUG 14 2018

NJZ006-106-108-NYZ072>075-176>179-142030-
Hudson-Eastern Union-Eastern Essex-Northern Queens-Southern
Queens-Bronx-New York (Manhattan)-Northern Nassau-Richmond (Staten
Is.)-Kings (Brooklyn)-Southern Nassau-
327 PM EDT TUE AUG 14 2018

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...SOUTHEASTERN ESSEX...
QUEENS...RICHMOND...BRONX...KINGS...NEW YORK (MANHATTAN) AND NASSAU
COUNTIES...

At 326 PM EDT, a strong thunderstorm was located over Jersey City,
moving east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Newark, Jersey City, Jamaica, Flatbush, Flushing, Bayonne, Mott
Haven, Levittown, Hoboken, East Tremont, Freeport, Valley Stream,
Glen Cove, Plainview and Coney Island.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4076 7421 4078 7414 4076 7409 4079 7408
      4082 7402 4080 7399 4085 7395 4089 7383
      4089 7379 4084 7375 4088 7372 4086 7366
      4091 7364 4092 7351 4084 7345 4068 7343
      4056 7399 4060 7404 4054 7413
TIME...MOT...LOC 1926Z 252DEG 26KT 4067 7406

JP

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:41 AM EDTCoastal Flood StatementOKXNassau, Queens21 hr
Aug 14, 2:29 PM EDTSpecial Weather StatementOKXOrange61 min
Aug 14, 3:27 PM EDTSpecial Weather StatementOKXBronx, Kings, Nassau, New York, Queens63 min
Aug 14, 3:30 PM EDTAreal Flood AdvisoryOKXBronx, Kings, New York, Queens, Richmond2 hr
Aug 14, 3:30 PM EDTSpecial Marine WarningOKX30 min
Aug 14, 4:30 PM EDTSpecial Weather StatementOKXNassau45 min
Aug 14, 4:57 PM EDTAreal Flood AdvisoryOKXNassau, Queens89 min
Aug 14, 5:34 PM EDTAreal Flood AdvisoryOKXNassau, Suffolk64 min
Aug 14, 5:44 PM EDTSpecial Weather StatementOKXNassau46 min

Nearby

Flash Flood Warnings in New York, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.